TITLE

ESTABLISHED AND POTENTIAL RISK FACTORS FOR CLOSTRIDIUM DIFFICILE INFECTION

AUTHOR(S)
Vaishnavi, C.
PUB. DATE
October 2009
SOURCE
Indian Journal of Medical Microbiology;Oct2009, Vol. 27 Issue 4, p289
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Clostridium difficile is the aetiological agent for almost all cases of pseudo membranous colitis and 15-25% of antibiotic associated diarrhoea. In recent years, C. difficile associated disease (CDAD) has been increasing in frequency and severity due to the emergence of virulent strains. Severe cases of toxic mega colon may be associated with mortality rates of 24-38%. The prevalence of CDAD is global and the incidence varies considerably from place to place. In the initial stages of its discovery, C. difficile infection was regarded mainly as an outcome of antibiotic intake and not as a life threatening disease. Intervention by man has produced conditions making C. difficile a significant cause of morbidity and mortality. The recent outbreak of CDAD in Quebec has sent the alarm bells ringing. Apart from a threefold increase in the incidence of CDAD, clinicians have also reported a higher number of cases involving toxic mega colon, colectomy or death. Among all the risk factors, inclusive of the host and the environmental factors, antibiotics are the most important ones. Surgical patients comprise 55-75% of all patients with CDAD due to the fact that perioperative prophylaxis requires the use of antibiotics. However, other drugs such as immunosuppressants and proton pump inhibitors are also important risk factors. Thus CDAD is a growing nosocomial and public health challenge. Additionally, the recognition of community acquired CDAD signals the presence of several risk factors. In this review, the established and potential risk factors of CDAD, along with the epidemiology, diagnostic modalities, management and preventive measures of the disease have been elaborated.
ACCESSION #
44320246

 

Related Articles

  • Medication Safety and Reliability. FDA: C. difficile-associated diarrhea may be associated with proton pump inhibitors.  // Formulary;Mar2012, Vol. 47 Issue 3, p105 

    The article reports on a drug safety communication which was issued in 2012 by the U.S. Food and Drug Administration. In the communication the administration indicated that the use of proton pump inhibitors may be associated with an increased risk of Clostridium difficile-associated diarrhea...

  • Clostridium difficile infection in patients with liver disease: a review. Trifan, A.; Stoica, O.; Stanciu, C.; Cojocariu, C.; Singeap, A.-M.; Girleanu, I.; Miftode, E. // European Journal of Clinical Microbiology & Infectious Diseases;Dec2015, Vol. 34 Issue 12, p2313 

    Over the past two decades, there has been a dramatic worldwide increase in both the incidence and severity of Clostridium difficile infection (CDI). Paralleling the increased incidence of CDI in the general population, there has been increased interest in CDI among patients with liver disease,...

  • Clostridium difficile Infection in Patients With Ileal Pouches. Seril, Darren N; Shen, Bo // American Journal of Gastroenterology;Jul2014, Vol. 109 Issue 7, p941 

    Clostridium difficile (C. difficile) infection (CDI) following total proctocolectomy and ileal pouch-anal anastomosis has been increasingly recognized over the past 5 years. CDI of the ileal pouch has been recognized in ∼10% of symptomatic patients seen at a tertiary referral center for...

  • Aggression of C-difficile Infections in PPI Consumers. Daniell, Harry W // American Journal of Gastroenterology;Jun2014, Vol. 109 Issue 6, p922 

    A letter to the editor in response to a research article related to the association between proton pump inhibitor (PPI) use and clostridium difficile (C-difficile) infection (CDI) recurrences published in a previous issue is presented.

  • Response to Daniell. Freedberg, Daniel E; Salmasian, Hojjat; Friedman, Carol; Abrams, Julian A // American Journal of Gastroenterology;Jun2014, Vol. 109 Issue 6, p922 

    A letter to the editor is presented in response to an article related to association between proton pump inhibitor (PPI) use and C-difficile infection (CDI) recurrences, published in a previous issue.

  • An Association Between Aspirin Use in Human Cases of Infective Endocarditis and Reduced Systemic Embolism Is Shown in Meta-analysis of Observational Studies. Yuan-Pin Hung; Wen-Chien Ko; Po-Han Chou; Yi-Hsuan Chen; Hsiao-Ju Lin; Ya-Hui Liu; Hung-Wen Tsai; Jen-Chieh Lee; Pei-Jane Tsai // Journal of Infectious Diseases;8/15/2015, Vol. 212 Issue 4, p673 

    Background. Clostridium difficile is currently the leading cause of infectious diarrhea in hospitalized patients. In addition to the infection due to toxigenic C. difficile in the gastrointestinal tract of susceptible hosts, other predisposing factors for C. difficile infection (CDI) are...

  • Association of proton-pump inhibitors with outcomes in Clostridium difficile colitis. Cadle, Richard M.; Mansouri, Mohammad D.; Logan, Nancy; Kudva, Denise R.; Musher, Daniel M. // American Journal of Health-System Pharmacy;11/15/2007, Vol. 64 Issue 22, p2359 

    Purpose. The role of concurrent use of proton-pump inhibitors (PPIs) in the outcomes of treatment for Clostridium difficile colitis was studied. Methods. The records of inpatients at a large Veterans Affairs medical center in whom C. difficile colitis was diagnosed between June 2004 and July...

  • PPI Therapy and Albumin are Better Predictors of Recurrent Clostridium difficile Colitis than Choice of Antibiotics. Rotramel, Alizah; Poritz, Lisa; Messaris, Evangelos; Berg, Arthur; Stewart, David // Journal of Gastrointestinal Surgery;Dec2012, Vol. 16 Issue 12, p2267 

    Background: Recurrent Clostridium difficile colitis (RCDC) is common, but data regarding recurrence rates and predisposing factors are sparse. Methods: A retrospective case-control study was performed, identifying all inpatients and outpatients ≥18 years of age with C. difficile colitis...

  • Re: Proton Pump Inhibitors and Risk for Recurrent Clostridium difficile Infection Among Inpatients. Abdallah, Jason; Hassan, Tuyyab; Kyprianou, Annette // American Journal of Gastroenterology;Apr2014, Vol. 109 Issue 4, p601 

    A letter to the editor is presented in response to the article "Proton pump inhibitors and risk for recurrent Clostridium difficile infection among inpatients" by D.E. Freedberg and colleagues in a 2013 issue.

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics